Ohio, 2003

Heavy Snow in Ohio, February 16 to 17, 2003

February 16 to 17, 2003 · NWS CLE · 4 events in 4 counties and zones

An intense area of low pressure moved from the Tennessee Valley northeast across eastern Ohio. Snow associated with this low spread northeast into the area on the morning of the 16th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An intense area of low pressure moved from the Tennessee Valley northeast across eastern Ohio. Snow associated with this low spread northeast into the area on the morning of the 16th. Periods of moderate to heavy snow then continued through the afternoon of the 17th. The most intense snow fell late in the day on the 16th with accumulations reaching six inches by late in the evening. Gusty winds accompanied the snow and caused near whiteout conditions along with considerable blowing and drifting snow. Total accumulations ranged from 9 to 12 inches with the highest amounts in the southern portions of Knox, Holmes, Stark and Mahoning Counties. Drifts several feet deep were also reported and travel was severely hampered by this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 16, 2:48 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 16, 2:48 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
248 AM EST SUN FEB 16 2003

APPRS ETA AND GFS QPF WAY OVERDONE TDA AND THIS WL BE MAIN THEME OF
FCST.  NGM FCST ACTUALLY SEEMING MOST REALISTIC AS FAR AS PRECIP
TOTALS GO.  HV COORD WITH SURROUNDG WFO/S AND EVERYBODY ON SAME
PAGE.  HEAVIER PRECIP CONTG WELL S AND SE OF FA AND THIS WL CONT
THRU THE PD.  NEW ECHOES SHOWG UP IN WRN IN AND THIS LGT SN WL MOVE
ACRS MAINLY SRN HALF OF FA LATER TDA.  VERY DRY AIR RMNS OVR FA THIS
AM WITH DWPTS AT OR NEAR ZERO DEG MOST AREAS.  ALSO BEST UPPER DIV
QUICKLY PULLS AWAY FM FA THIS AM AS FIRST WAVE EXITS RGN TO THE E.
STG NELY FLOW CONTG THRU THE DAY SHOULD HELP ERODE PRECIP SHIELD AS
IT MOVES IN AND EXPCTG FAIRLY MINOR ACCUMS THRU 00Z.  UPPER LOW
MOVES OVR WRN OH TGNT AND MOST AREAS WL SEE BETTER CHCS OF SN AFT
DARK.  FOR NOW LIKELY WORDG SRN AREAS TDA WITH A CHC NW AND DRY FAR
NE.  HI CHC AND LIKELY POPS AGN TGNT.

SNOWFALL ACCUMS SHOULD RMN JUST BLO HEADLINE CRITERIA BUT WL HV TO
MONITOR LATER TDA ESP GIVEN STIFF NE WNDS.

GUID TEMPS IN BETTER AGREEMENT TDA AND CONTINUITY GIVES LWR 20S TDA
WHICH SEEMS REASONABLE.  GUID OTHR PDS OK.

.CLE...
OH...NONE.
PA...NONE.

KUBINA
Hazardous weather outlook, Feb 16, 6:07 AM EST, 53 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
607 AM EST SUN FEB 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...
A FEW INCHES OF SNOW ARE POSSIBLE TODAY AND TONIGHT SOUTH OF A LINE
FROM FINDLAY TO MANSFIELD TO YOUNGSTOWN AS LOW PRESSURE PASSES TO
THE SOUTHEAST OF THE AREA.  SNOWFALL ACCUMULATIONS NORTH OF THIS
LINE ARE EXPECTED TO BE AN INCH OR LESS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

***DISCUSSION***

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Feb 16, 6:05 AM EST, 55 minutes before
OHZ017-020>023-027>033-036>038-047-161400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
605 AM EST SUN FEB 16 2003

...MORE SNOW EXPECTED TODAY AND TONIGHT...

AN AREA OF LOW PRESSURE OVER THE TENNESSEE VALLEY WILL RACE
NORTHEAST INTO THE OHIO VALLEY TODAY.  AS THIS LOW APPROACHES...SNOW
WILL SPREAD NORTH AND AND EAST ACROSS THE AREA.  AREAS SOUTH AND
EAST OF A LINE FROM MOUNT VERNON TO YOUNGSTOWN WILL SEE THE
GREATEST LIKELIHOOD FOR SIGNIFICANT SNOW ACCUMULATION.  AT THIS TIME
IN APPEARS THAT ONE OR TWO INCHES OF SNOW COULD FALL TODAY WITH
ANOTHER 1 TO 3 INCHES OF SNOW TONIGHT.  LOCATIONS IMMEDIATELY NORTH
OF THIS AREA COULD SEE A FEW INCHES OF ACCUMULATION BY DAYBREAK
MONDAY.

SOME UNCERTAINTY STILL REMAINS IN THE EXACT PATH THE LOW WILL
TRACK.  IF THE LOW SHOULD MOVE CLOSER TO THE AREA...SNOWFALL
ACCUMULATIONS COULD BE SLIGHTLY HIGHER THAN THOSE CURRENTLY
FORECAST...OR SLIGHTLY LESS IF THE STORM TRACK IS FURTHER TO THE
SOUTHEAST.

IN ADDITION...GUSTY NORTHEAST WINDS WILL CONTINUE TODAY BEFORE
GRADUALLY DIMINISHING THIS EVENING AND TONIGHT.  SOME BLOWING AND
DRIFTING CAN BE EXPECTED.

IF YOU PLAN TO DRIVE TODAY OR TONIGHT...BE PREPARED TO FIND
QUICKLY CHANGING ROAD CONDITIONS WITH AREAS OF POOR VISIBILITY.
SLOW DOWN AND ALLOW FOR EXTRA DRIVING TIME.

KUBINA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Holmes

When
February 16, 7:00 AM EST to February 17, 6:00 PM EST
Where
Holmes forecast zone
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
February 16, 7:00 AM EST to February 17, 6:00 PM EST
Where
Knox forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Heavy Snow, Mahoning

When
February 16, 7:00 AM EST to February 17, 6:00 PM EST
Where
Mahoning forecast zone
Property damage
$750,000
Reported by
TRAINED SPOTTER
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Heavy Snow, Stark

When
February 16, 7:00 AM EST to February 17, 6:00 PM EST
Where
Stark forecast zone
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342337, 5342338, 5342339, 5342340.